Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Localization for Riesz means of Fourier expansions

Authors: Leonardo Colzani, Giacomo Gigante and Ana Vargas
Journal: Trans. Amer. Math. Soc. 366 (2014), 6229-6245
MSC (2010): Primary 42B08; Secondary 28A78
Published electronically: June 10, 2014
MathSciNet review: 3267009
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The classical Riemann localization principle states that if an integrable function of one variable vanishes in an open set, then its Fourier expansion converges to zero in this set. This principle does not immediately extend to several dimensions, and here we study the Hausdorff dimension of the sets of points where localization for Riesz means of Fourier expansions may fail.

References [Enhancements On Off] (What's this?)

  • [1] Juan Antonio Barceló, Jonathan Bennett, Anthony Carbery, and Keith M. Rogers, On the dimension of divergence sets of dispersive equations, Math. Ann. 349 (2011), no. 3, 599-622. MR 2754999 (2012a:35260),
  • [2] A. Ĭ. Bastis, Convergence almost everywhere of expansions in eigenfunctions of the Laplace operator on a sphere, Mat. Zametki 33 (1983), no. 6, 857-862 (Russian). MR 709224 (84h:35123)
  • [3] A. Ĭ. Bastis, The generalized localization principle for an $ N$-multiple Fourier integral in classes $ L_p$, Dokl. Akad. Nauk SSSR 304 (1989), no. 3, 526-529 (Russian); English transl., Soviet Math. Dokl. 39 (1989), no. 1, 91-94. MR 989167 (90g:42027)
  • [4] Luca Brandolini and Leonardo Colzani, Decay of Fourier transforms and summability of eigenfunction expansions, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29 (2000), no. 3, 611-638. MR 1817712 (2002e:35178)
  • [5] Anthony Carbery, José L. Rubio de Francia, and Luis Vega, Almost everywhere summability of Fourier integrals, J. London Math. Soc. (2) 38 (1988), no. 3, 513-524. MR 972135 (90e:42033)
  • [6] Anthony Carbery and Fernando Soria, Almost-everywhere convergence of Fourier integrals for functions in Sobolev spaces, and an $ L^2$-localisation principle, Rev. Mat. Iberoamericana 4 (1988), no. 2, 319-337. MR 1028744 (91d:42015),
  • [7] Anthony Carbery and Fernando Soria, Sets of divergence for the localization problem for Fourier integrals, C. R. Acad. Sci. Paris Sér. I Math. 325 (1997), no. 12, 1283-1286 (English, with English and French summaries). MR 1490414 (98h:42013),
  • [8] Anthony Carbery and Fernando Soria, Pointwise Fourier inversion and localisation in $ {\bf R}^n$, Proceedings of the conference dedicated to Professor Miguel de Guzmán (El Escorial, 1996), 1997, pp. 847-858. MR 1600203 (99c:42018),
  • [9] Anthony Carbery, Fernando Soria, and Ana Vargas, Localisation and weighted inequalities for spherical Fourier means, J. Anal. Math. 103 (2007), 133-156. MR 2373266 (2009g:42019),
  • [10] Leonardo Colzani, Regularity of spherical means and localization of spherical harmonic expansions, J. Austral. Math. Soc. Ser. A 41 (1986), no. 3, 287-297. MR 855392 (88c:43010)
  • [11] Leonardo Colzani, Time decay and regularity of solutions to the wave equation and convergence of Fourier expansions, J. Fourier Anal. Appl. 9 (2003), no. 1, 49-66. MR 1953072 (2003k:35142),
  • [12] Leonardo Colzani, Fourier expansions of functions with bounded variation of several variables, Trans. Amer. Math. Soc. 358 (2006), no. 12, 5501-5521 (electronic). MR 2238924 (2007c:42017),
  • [13] Leonardo Colzani, Christopher Meaney, and Elena Prestini, Almost everywhere convergence of inverse Fourier transforms, Proc. Amer. Math. Soc. 134 (2006), no. 6, 1651-1660 (electronic). MR 2204276 (2006j:42015),
  • [14] Leonardo Colzani and Marco Vignati, The Gibbs phenomenon for multiple Fourier integrals, J. Approx. Theory 80 (1995), no. 1, 119-131. MR 1308597 (95k:42021),
  • [15] Jean-Pierre Kahane and Yitzhak Katznelson, Sur les ensembles de divergence des séries trigonométriques, Studia Math. 26 (1966), 305-306 (French). MR 0199633 (33 #7776)
  • [16] Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890 (96h:28006)
  • [17] Christopher Meaney, Divergent Jacobi polynomial series, Proc. Amer. Math. Soc. 87 (1983), no. 3, 459-462. MR 684639 (84c:42040),
  • [18] Christopher Meaney, Localization of spherical harmonic expansions, Monatsh. Math. 98 (1984), no. 1, 65-74. MR 771835 (86f:58160),
  • [19] Emmanuel Montini, On the capacity of sets of divergence associated with the spherical partial integral operator, Trans. Amer. Math. Soc. 355 (2003), no. 4, 1415-1441 (electronic). MR 1946398 (2003h:42020),
  • [20] Mark A. Pinsky, Fourier inversion for piecewise smooth functions in several variables, Proc. Amer. Math. Soc. 118 (1993), no. 3, 903-910. MR 1146865 (93i:42017),
  • [21] Mark A. Pinsky and Michael E. Taylor, Pointwise Fourier inversion: a wave equation approach, J. Fourier Anal. Appl. 3 (1997), no. 6, 647-703. MR 1481629 (99d:42019),
  • [22] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [23] Elias M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, vol. 43, Princeton University Press, Princeton, NJ, 1993. With the assistance of Timothy S. Murphy; Monographs in Harmonic Analysis, III. MR 1232192 (95c:42002)
  • [24] Elias M. Stein and Guido Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N.J., 1971. Princeton Mathematical Series, No. 32. MR 0304972 (46 #4102)
  • [25] A. Zygmund, Trigonometric series. Vol. I, II, 3rd ed., Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2002. With a foreword by Robert A. Fefferman. MR 1963498 (2004h:01041)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B08, 28A78

Retrieve articles in all journals with MSC (2010): 42B08, 28A78

Additional Information

Leonardo Colzani
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Milano Bicocca, Via R.Cozzi 53, 20125 Milano, Italia

Giacomo Gigante
Affiliation: Dipartimento di Ingegneria dell’Informazione e Metodi Matematici, Università di Bergamo, Viale Marconi 5, 24044 Dalmine (BG), Italia

Ana Vargas
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, 28049 Madrid, España

Keywords: Sets of divergence, localization, Riesz means, Hausdorff dimension.
Received by editor(s): August 31, 2012
Published electronically: June 10, 2014
Additional Notes: The third author was partially supported by Grant MTM2010-16518, Ministerio de Economía y Competitividad, Spain.
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society